North Carolina, 2003

Tornado and Damaging Winds in North Carolina, November 19, 2003

November 19, 2003 · NWS MHX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 19, 10:21 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 19, 10:21 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1021 AM EST WED NOV 19 2003

NO ZFP UPDATE PLANNED.

CURRENT FCST ON TRACK WITH CATEGORICAL POPS AND MENTION OF PSBL SVR.
CONVECTIVE LINE WITH WDSPRD PCPN WILL MOVE INTO ERN NC THIS AFTN.
STRONG WIND FIELDS AND HIGH LOW LVL HELICITY WILL POSE SVR THREAT
EVEN WITH MARGINAL INSTABILITY AND CAPE AND EXPECT TOR OR SVR WATCH
FOR MOST OF AREA DURING AFTN. NOT AS IMPRESSED WITH POTENTIAL FOR
STRONG GRADIENT WINDS AS CLOUDS AND PCPN WILL LIMIT DOWNWARD MIXING
OF STRONGER WINDS ALOFT OUTSIDE OF CONVECTION...BUT WILL LET WIND
ADVISORY CONTINUE AS TIGHTEST GRADIENT WILL NOT REACH COAST UNTIL
EARLY AFTN IN ADVANCE OF MAIN PCPN BAND.

.MARINE...BUOY DATA AND OBS INDICATE NEAR GALE FORCE WINDS OVER THE
SOUTHERN COASTAL WATERS AND PAMLICO SOUND. CURRENT FCST LOOKS GOOD.
WILL MAKE ONLY MINOR CHANGES.

.MHX...GALE WARNING ALL COASTAL WATERS AND SOUNDS.
...WIND ADVY FOR NZC045>047-080-081-092>095-098-103-104...

JBM/RAP
Hazardous weather outlook, Nov 19, 4:10 AM EST, 9 hours 5 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY WITH AN UPPER
LEVEL ATMOSPHERIC DISTURBANCE. THE COMBINATION OF THESE TWO FEATURES
WILL CREATE WINDY CONDITIONS ACROSS THE REGION WITH THE HIGHEST WIND
SPEEDS MAINLY EAST OF HIGHWAY 17. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH THE MAIN THREAT STRONG AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

WS

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
November 19, 1:15 PM EST
Where
Duplin County, 5 mi E of Beautancus
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.120, -77.950

Spotter estimated 60 mph wind gust.

Thunderstorm Wind, Duplin

When
November 19, 1:28 PM EST
Where
Duplin County, 10 mi S of Beulaville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.770, -77.767

Law enforcement reported a shelter blown over Highway 111. A mobile home was damaged with the roof blown off and the windows blown out.

Tornado, Pitt

When
November 19, 2:10 PM EST
Where
Pitt County, Stokes
Rating
F0
Path width
20 yd
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.717, -77.267

Public reported a brief tornado touchdown with damage to one home and several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332034, 5332035, 5332036.